Incontinence after radical prostatectomy
Dear OncoLink "Ask The Experts,"
My husband had a radical prostatectomy 3 weeks ago. He has been totally incontinent since his catheter was removed five days ago, and he is extremely depressed. His primary concern is that he NEVER has the "urge" to urinate; he leaks constantly, without even realizing it. He CAN stop and start the flow when urinating, but other than when he is in the bathroom urinating, he has NO control. Is this common? We will appreciate any encouragement -- as well as "the straight facts" -- greatly!
Alan J. Wein, MD, Professor and Chair of the Division of Urology at the University of Pennsylvania School of Medicine, responds:
It is not unusual for patients who have had a radical prostatectomy to be totally incontinent following catheter removal. As a matter of fact, I tell patients and their families to expect leakage after catheter removal. Some patients will dry up within a week. That is unusual. Others will take longer than a year. That is also unusual. I tell patients that generally by three months patients are "pretty good" meaning that in most circumstances they are relatively dry. Some time must still yet elapse, in my opinion, for a person to be truly "tight" following their reaching the status that I would term "pretty good". Ultimately, however, regardless of who the surgeon is, in my opinion, there are a minority of patients who will have permanent significant incontinence. It is up to the operating surgeon to advise the patient and their family as to exactly what this probability is, to enable them to integrate this fact, and facts concerning other potential complications, into their decision of what type treatment they are going to choose. Instruction in pelvic floor exercises is sometimes helpful for those who do not regain control quickly. However, remember that it is not unusual at all for someone to be wet five days after catheter removal. There is still an excellent chance that this person will ultimately gain control.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania